Epilepsy Action
1,365 members435 posts

New member

I'm so glad I found this forum!

I was diagnosed with "atypical epilepsy" a couple of years ago. The reason for the diagnosis was that no brain damage could be found, neither on EEG:s nor on MRI:s (and I have had several of them).

For a long time, my only symptoms were blackouts lasting 1-2 minutes. I would stop talking in the middle of a sentence, stare straight ahead and not react when spoken to. About a year after the first blackout, I started talking crazy during a blackout, but would remember nothing afterwards.

So, the second neurologist I was referred to (the first one gave up when several EEG:s and MRI:s did not show anything and referred me to a neurologist specialising in epilepsy) decided that I suffer from "epilepsy without a known cause". It seems it used to be called cryptogenic epilepsy. I was told it's not that unusual.

I was put on Keppra (Levetiracetam) 500 mg x 2, but never managed to get 100% symptom free on it. The dose was later raised to 750 x 2 and then to 1000 x 2. At that stage, I started having more blackouts, so it was decided that I should try a new drug. I have just received my first prescription for Lamictal (Lamotrigine) and told to start low and go slow. For the first three weeks, I'm to take 25 mg daily, along with 500 mg of Keppra in the morning and 750 mg at night. Then, I am supposed to increase Lamictal to 50 mg daily, and decrease Keppra to 500 x 2 where I am supposed to stay for the next three months, while continuing to add 25 mg of Lamictal every other week, until I reach 125 mg daily. I assume I'm then to stop the Keppra completely.

The doctor who prescribed Lamictal said we could always try Depakine Chrono (Valproat) if I don't want to wait 2-3 months to reach a full maintenance dose of Lamictal. I have been reading a lot about Depakine Chrono, and although it seems to be a very effective anti-epileptic drug, it also has some pretty nasty side effects, such as substantial weight gain which is said to be due to insulin resistance caused by the drug. It also seems impossible to have even a single glass of wine when on Depakine.

This all feels very new and confusing to me, and I'd love some input from others who have tried various anti epileptic drugs. Please tell me which one(s) worked for you and which didn't!

I was very disappointed Keppra didn't work out for me as it seems to have few side effects and good tolerability.

I am 49 years old and live in Belgium, so I hope the brand names are more or less the same...just to make sure, I've included the generic names as well.

2 Replies
oldestnewest

When I was diagnosed with epilepsy 9 years ago I was perscribed Lamictal. I cant recall the dose but it didnt make any difference and didnt like the side effects. (Mood, bad skin) so I was taken off it and put on Keppra 1000mg. That reduced the seizures slightly and I didnt have many side effects. I was referred to a new neuro then after about 2 years after who put me back on lamictal along with keppra. He said that the drugs alone sometimes are not good but quite alot of the time they work pretty well together. Which they have. I have had a good reduction (for me) I am on lamictal 200mg bd and keppra 1750mg bd. My neuro doesnt like that I am still having 'breakthrough seizures' though so i have been referred to a specialist to review other medications and treatment...so overall both meds together have worked well for me. Minimal side effects. Although the med increase tends to be a long process. I have mainly focal seizures so id be keen to know what third medication would go with the other two I am on.

Good luck with the process in changing your meds. Hope its a smooth process

Reply

Thanks! Yes, a agree it's a long and painfully slow process finding the right med(s)...

Up to 1000 mg of Keppra daily (500 x 2) does not seem to affect my mood; it's when I raise it to 1500 or more that I feel moodiness and increased irritability.

I'd rather stay away from Depakine if at all possible because of all the potential side effects...when I read about them, it seems that, even though you may end up seizure free, it's only after turning you into a zombie...! But if anyone is successfully taking Depakine (valproat), I'd love to hear about it in case it ever turns out necessary to take it.

I was first very disappointed when told they could find no explanation for my seizures despite numerous EEG:s and MRI:s, but then I read that kind of epilepsy can sometimes heal spontaneously, unlike epilepsy caused by permanent brain damage. Maybe I'm being overly optimistic, but I hope that I will not have to be on these drugs forever...since my seizures started during a period when I was on long-term sick leave for burnout and depression, I am hoping my brain will eventually heal and the seizures go away...

Reply

You may also like...